ITEM METADATA RECORD
Title: Sulfasalazine-associated encephalopathy in a patient with crohns-disease
Authors: Schoonjans, R ×
Mast, A
Vandenabeele, G
Dewilde, Dominique
Achten, E
Vanmaele, V
Pauwels, W #
Issue Date: 1993
Publisher: Williams & wilkins
Series Title: American Journal of Gastroenterology vol:88 issue:9 pages:1416-1420
Abstract: We report a case of acute encephalopathy in a patient with Crohn's disease who had taken sulfasalazine for 1 month. The development of a toxic hepatitis and dermatitis prompted interruption of the drug. Four days later, neurological symptoms became evident. These included acute monoparesis of the left arm, the development of stupor and coma, with endorotation of both arms and a left Babinski sign. CT and magnetic resonance imaging revealed multiple lesions in the white and gray brain matter, suggesting diffuse cerebral microangiitis. All cerebrospinal fluid examinations were negative. Methylprednisolone was given intravenously. Complete clinical normalization followed. Neurotoxicity secondary to sulfasalazine has seldom been reported in the literature. We found certain similarities between this case and two previous case reports suggesting a hypersensitivity reaction to sulfasalazine or one of its metabolites. For ethical reasons, no rechallenge was performed.
ISSN: 0002-9270
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Academic Center for General Practice
Family Medicine Teaching Methodology and Practicals - miscellaneous
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy

 




All items in Lirias are protected by copyright, with all rights reserved.

© Web of science